Nebraska, 2020

Hail in Nebraska, August 30, 2020

August 30, 2020 · NWS GID · 1 event in 1 county or zone

Between the late evening of Sunday the 30th and the pre-dawn hours of Monday the 31st, a cluster of strong thunderstorms tracked across mainly the northeastern one-third of South Central Nebraska (primarily northeast of an Ord-York line), producing slightly-sub-severe hail, gusty winds and brief heavy rain. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the late evening of Sunday the 30th and the pre-dawn hours of Monday the 31st, a cluster of strong thunderstorms tracked across mainly the northeastern one-third of South Central Nebraska (primarily northeast of an Ord-York line), producing slightly-sub-severe hail, gusty winds and brief heavy rain. Early in the event (12-1230 a.m. CDT), a few hail reports flirted with severe criteria, including nickel size stones in North Loup and dime size in Ord. All known wind gusts from area sensors registered under 50 MPH.

Breaking down event timing, it's worth noting that north-northwest local counties had already dodged a possible severe storm threat earlier in the evening, as a broken line of strong to severe storms approaching from central/north central Nebraska fizzled out shortly before reaching the Valley County area around nightfall. A few hours later and shortly before midnight CDT, a few briefly-isolated strong storms rapidly flared up over Valley/Greeley counties, with the western one dropping the aforementioned dime-nickel size hail. Already by 1230 a.m. CDT these cells had merged into a small cluster, and although radar signatures suggested possible severe hail and/or wind across southern Greeley/far northern Howard counties, there were no verifying reports. All convection departed South Central Nebraska out of Polk/York counties between 3-4 a.m. CDT. In the mid-upper levels, this overnight event was fairly strongly-forced, as the southern edge of a potent shortwave trough swept through the Dakotas and far northern Nebraska. At the surface, storms initiated near/along an associated strong surface cold front sweeping through South Central Nebraska, its nocturnal passage marked by 25-40 MPH northerly gusts. Around the time of the hail in Valley County, the mesoscale environment featured at least 1500 J/kg mixed-layer CAPE and around 40 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 30, 5:27 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 30, 5:27 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
627 PM CDT Sun Aug 30 2020

.SHORT TERM...(This evening through Monday)
Issued at 310 PM CDT Sun Aug 30 2020

Tonight the focus is on the potential for showers and thunderstorms
and severe weather.

Today we've seen steady southerly winds ahead of an approaching cold
frontal boundary which was entering the Neb panhandle this aftn. The
southerly low level flow has drawn moisture north into our region,
with surface dps in the low/mid 60s. Temps have struggled a bit this
aftn due to a swath of stratus/stratocu across central Neb.

With the increase in moisture ahead of the front and more insolation
to our west, the SPC meso page indicates a corridor instability with
sfc based CAPES of 2500-3500 j/kg and ML CAPES up to 2000-2500 from
southwest to north central Neb ahead of the approaching front. High
resolution models have backed off a bit on storm coverage with
hourly runs, but are coming into better agreement on timing.

Attm...the potential for storms and sfc based convection late this
aftn/evening is looking less likely given cap in place and
frontal boundary to the west. Storm chances increase later this
evening (mainly after dark) and into the overnight hours elevated
convection with frontal passage and strengthening nocturnal low
level jet. Based on frontal position and low level jet
orientation, the better chances for storms should focus
along/north of I80 initially...and then focus along and east of
Hwy 281 later tonight. Strong to severe storms remain possible
bringing a primary large hail and damaging wind threat.

Three hour pressure rises behind the front tonight average 4-6mb
tonight which will bring a period of gusty north winds during the
overnight hours.

On Monday...convection is expected to be gone prior to daybreak with
dry conditions forecast through the daytime hours. Post frontal
winds will remain steady thru the morning hours with gusts 20-25 mph
until the surface gradient relaxes as a 1012mb surface high builds
southeast across the Central Plains. Temps will be noticeably
cooler, starting the day with readings in the 50s/60s, rising into
the 70s in the afternoon with highs running 5-10 degrees below
normal for late August.

.LONG TERM...(Monday night through Sunday)
Issued at 310 PM CDT Sun Aug 30 2020

Monday night, flow aloft transitions southwest ahead of an upper
trough translating southeast from the northern Rockies, with lead
shortwave energy lifting out across the plains. Lift increases
across KS Monday night along and north of the baroclinic zone, with
mid level warm air advection and lift enhanced in the LFQ of an
upper jet streak across the southern plains. The NAM and ECMWF are
more aggressive in developing low clouds and light precip across KS
into portions of southern/eastern Neb into Tuesday morning than the
GFS but cannot rule out the potential for some showers and isolated
thunderstorms (with elevated instability). Any light precip
lingering into Tues favors the morning time frame until a mid
level shortwave trough moves thru. Temps will remain on the cool
side (70s) for another day before the airmass moderates heading
into Wednesday behind the departing trough axis.

Heights rise aloft on Wednesday with pattern aloft featuring
northwest flow across our region with upper ridging across the
western CONUS and a cutoff low in the desert southwest. Warmer air
returns to our region and H85 temps will see a rise of 8C from
Tues to Wed and resultant temps are forecast to reach the 80s for
highs. The warmer temps will be shortlived with a progressing
upper trough across Canada and the northern tier states which will
send a cold front south across our region Wed night/early Thurs.
The front is expected to move through dry, with dry weather
forecast into next weekend (Labor Day holiday weekend). Weak upper
ridging begins to expand onto the plains late in the week and
into the first part of next weekend bringing a warming trend, then
the upper ridge breaks down next Sunday with the arrival of a
Canadian upper trough deepening across the interior CONUS. Temps
on Sunday will be dependent upon frontal timing and have not
deviated from ensemble blend attm...but there's definitely colder
air with this system a week from now and if ECMWF is correct we
could go from high temps at or above normal Sunday to much colder
highs (60s) by Labor Day or September 8th...definitely something
to keep an eye with an upcoming pattern change to more like Fall.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 624 PM CDT Sun Aug 30 2020

A cold front will be moving into the terminals tonight and along
with the front there is a chance for thunderstorms. The
thunderstorms should move out of the area late tonight. Skies will
gradually clear Monday morning as a surface high builds into the
area.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...JCB
Hazardous weather outlook, Aug 30, 2:39 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
339 PM CDT Sun Aug 30 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
339 PM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorm chances increase during the evening hours and
continue overnight, with the greater chances expected north of
Interstate 80 initially before shifting along and east of Highway
281 overnight. The storms may be severe and produce large hail up
to golf ball size and damaging winds of 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms return to the forecast Monday night into
Tuesday morning. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 30, 10:58 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
1158 PM CDT Sun Aug 30 2020

NEZ039-040-310545-
Valley NE-Greeley NE-
1158 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY AND CENTRAL
VALLEY COUNTIES UNTIL 1245 AM CDT...

At 1158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ord, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ord, Greeley, Scotia and North Loup.

LAT...LON 4165 9841 4139 9864 4149 9912 4167 9909
TIME...MOT...LOC 0458Z 277DEG 27KT 4158 9901

Heinlein

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Valley

When
August 30, 11:18 PM CST
Where
Valley County, North Loup
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.500, -98.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917333.